Mississippi, 2024Tornado and Flash Flooding in Mississippi, June 5, 2024
June 5, 2024 · NWS MEG · 4 events in 2 counties and zones
A mesoscale convective vortex moved across the Mid-South during the late afternoon and early evening on June 5, 2024. This feature interacted with a moist and unstable airmass to produce scattered thunderstorms across northeast Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $360,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective vortex moved across the Mid-South during the late afternoon and early evening on June 5, 2024. This feature interacted with a moist and unstable airmass to produce scattered thunderstorms across northeast Mississippi. Surface-based convective available potential energy values of 3000 J/kg and precipitable water values around 1.75 inches resulted in flash flooding, isolated damaging wind, and a weak tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 5, 2:36 PM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 5, 2:36 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
336 PM CDT Wed Jun 5 2024
...New SYNOPSIS, DISCUSSION...
.SYNOPSIS...
Issued at 235 PM CDT Wed Jun 5 2024
A cold front will push through tonight bringing an end to rain
chances. Dry and pleasant weather is on tap Thursday and Friday.
Chances for showers and thunderstorms increase again this weekend
as another cold front moves through the region. Dry and cool
weather is expected for early next week.
&&
.DISCUSSION...
(This evening through next Tuesday)
Issued at 235 PM CDT Wed Jun 5 2024
An upper trough/MCV will be pushing across the Mid-South over the
next several hours. Surface heating has helped increase instability
across the region with SBCAPEs ranging from 1500 J/kg west of the
MS River to 3000 J/kg in spots east of MS River. The airmass is
also very moist with PWs over 1.75 inches in most areas. Scattered
convection is starting to develop across north MS and parts of
east-central AR. This trend should continue and spread over the
next few hours then dissipate with loss of heating this evening.
Shear is non-existent so the severe threat is low. The moist
airmass will lead to some locally heavy downpours though.
A cold front will push through overnight shutting down precip
chances and ushering in some pleasant weather for the end of the
week. Thursday will still be warm but dewpoints will start drying
out. Some very nice evenings are on tap with low humidities in
store. Friday looks like perfect early summer day with highs in
the mid 80s and dewpoints in the upper 50s.
The northwest flow aloft remains dry through at least Friday
night and then disturbances start to push SE toward the region on
Saturday. Best chances on Saturday appear to be across the
northern tier and the further south the better chance for a rain
free day.
A large upper trough developing over the western Great Lakes and
moving south into the Ohio Valley will push a cold front through
the Mid-South Saturday night into Sunday with scattered to
numerous showers and thunderstorms. It is too early to judge the
severe weather risks but it appears the combination of adequate
shear and instability may be in place for at least part of the
area during this time frame.
Pleasant weather returns for early next week as dry and cool air
filters in behind the front for a few days.
&&
.AVIATION...
(18Z TAFS)
Issued at 1207 PM CDT Wed Jun 5 2024
Current area of MVFR ceilings over southwest portions of the Mid-
South should end in the next couple of hours. Scattered
thunderstorms are possible this afternoon as MCV moves through the
region with low confidence regarding any specific location seeing
a thunderstorm. Any thunderstorm activity that does develop should
be done this evening. Winds will be from the south at 10 to 15
knots with some higher gusts this afternoon before shifting to the
northwest around 5 knots by late tonight.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
PUBLIC FORECAST...SJM
AVIATION...ARS
In the hours before
Special weather statement, Jun 5, 4:25 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
525 PM CDT Wed Jun 5 2024
MSZ022-023-052300-
Calhoun MS-Chickasaw MS-
525 PM CDT Wed Jun 5 2024
...A STRONG THUNDERSTORM WILL IMPACT CHICKASAW AND SOUTHEASTERN
CALHOUN COUNTIES THROUGH 600 PM CDT...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pyland, or 9 miles southwest of Houston, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Houston, Vardaman, Derma, Slate Springs, Pyland, Woodland, Sparta,
Thorn, Van Vleet, Parkersburg, Thelma, Tabbville, Anchor, Atlanta,
and Buena Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3399 8916 3403 8879 3381 8886 3381 8893
3375 8893 3375 8903 3374 8904 3374 8919
3372 8919 3372 8939
TIME...MOT...LOC 2224Z 257DEG 21KT 3382 8914
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AEHSpecial weather statement, Jun 5, 4:29 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
529 PM CDT Wed Jun 5 2024
MSZ016-017-052300-
Itawamba MS-Lee MS-
529 PM CDT Wed Jun 5 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ITAWAMBA AND
CENTRAL LEE COUNTIES THROUGH 600 PM CDT...
At 529 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tupelo, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tupelo, Verona, Tombigbee State Park, Saltillo, Plantersville,
Mantachie, Pratts Friendship, Beech Springs, Skyline, Abney,
Chapelville, Belden, Mooreville, Palmetto, Eggville, Bissell,
Ballardsville, Unity, Indian Hills, and Dorsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3411 8882 3415 8883 3430 8882 3446 8857
3422 8842
TIME...MOT...LOC 2229Z 240DEG 19KT 3424 8876
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AEHSpecial weather statement, Jun 5, 4:38 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
538 PM CDT Wed Jun 5 2024
MSZ006-009-017-052315-
Itawamba MS-Tishomingo MS-Prentiss MS-
538 PM CDT Wed Jun 5 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ITAWAMBA...SOUTHWESTERN
TISHOMINGO AND SOUTHEASTERN PRENTISS COUNTIES THROUGH 615 PM CDT...
At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sandy Springs, or 8 miles north of Fulton, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fulton, Belmont, Mantachie, Fairview, Sandy Springs, Clay, Golden,
Eastman, Dennis, Moores Mill, Bounds Crossroads, and Kirkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3447 8816 3439 8816 3429 8818 3424 8845
3440 8855 3443 8854 3459 8825 3447 8815
TIME...MOT...LOC 2238Z 247DEG 16KT 3438 8839
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AEHFlash Flood, Lee
- When
- June 5, 4:48 PM CST to 7:00 PM CST
- Where
- Lee County, 1.41 mi NE of Mt Vernon to 1.61 mi ENE of Mt Vernon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.343, -88.731
Numerous roads were flooded in Tupelo and Saltillo including Beech Springs Road near Sweet Water Lane.
Flash Flood, Lee
- When
- June 5, 5:40 PM CST to 7:00 PM CST
- Where
- Lee County, 1.69 mi SSW of Saltillo to 1.61 mi SSW of Saltillo
- Cause
- Heavy Rain
- Property damage
- $350,000
- Reported by
- Emergency Manager
- Coordinates
- 34.357, -88.691
Thirteen homes were flooded in south Saltillo. A subdivision along Willow Creek Road and Birch Tree Lane had to be evacuated.
Tornado, Itawamba
- When
- June 5, 5:43 PM CST to 5:46 PM CST
- Where
- Itawamba County, 5.61 mi SE of Tremont to 5.52 mi SE of Tremont
- Rating
- EF1
- Path length
- 1.77 mi
- Path width
- 300 yd
- Continued into
- Marion, Al (BMX)
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.164, -88.212
A weak tornado touched down causing intermittent tree damage from Pate Road in southern Itawamba County, MS, northeast to County Highway 94 in Marion County, AL. Maximum winds were estimated at 95 mph.
Flash Flood, Itawamba
- When
- June 5, 6:30 PM CST to 8:00 PM CST
- Where
- Itawamba County, 0.5 mi SE of Beans Ferry to 1.85 mi NNW of Clay
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.214, -88.374
Several roads were flooded in and around Fulton, including West Lake Drive, Old Highway 25, and Peppertown Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 5 to 8, 202419 deaths · 5 events
- Tornadoes in Maryland, June 5, 20245 injured · $37 million · EF2 · 11 events
- Tornado and Damaging Winds in Michigan, June 5, 20241 death · 4 injured · EF1 · 10 events
- Tornado and Damaging Winds in Ohio, June 5 to 6, 20248 injured · $20,000 · EF2 · 7 events
- Flood and Damaging Winds in Mississippi, June 5, 2024$665,000 · 57 kt wind · 34 events
- Tornado and Damaging Winds in Alabama, June 5, 2024$32,000 · EF1 · 25 events
- Tornado in Virginia, June 5, 2024$250,000 · EF0 · 1 event
- Tornadoes in West Virginia, June 5, 2024$175,000 · EF0 · 3 events
- Flash Flooding and Damaging Winds in Texas, June 5, 2024$58,000 · 56 kt wind · 17 events
- Damaging Winds in Wisconsin, June 5, 2024$105,000 · 55 kt wind · 3 events
- Damaging Wind in Florida, June 5, 2024$75,000 · 52 kt wind · 1 event
- Tornadoes and Damaging Winds in Alabama, June 5, 2024$500 · EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192600, 1192606, 1192620, 1192614.